I have been diagnosed with Hashimotos, and one of my symptoms is Neuropathy. My heels burn and I have constant pins and needles in my feet. I have been on Gabapentin for 6 months for this and it has made me horribly overweight. I want to go off of it so bad and have heard that alpha lipoic acid is good for Neuropathy. The only drawback is I have come across some articles saying alpha lipoic acid could cause problems with Synthroid for which I take .50mg. I would ask my Endo doc, but I know he will just say don't take it because most doctors don't want their patients taking herbs or natural meds. They would rather just give you presciption drugs that have tons of side effects instead. So does anyone out there know for a fact that it is harmful to take alpha lipoic acid when your on Synthroid? Would like to know if there is anyone out there with experiences with this natural supplement as well. Thanks, Terri
I don't know about alpha lipoic acid, specifically, but supplements should not be taken within 4 hours of thyroid medication.
Have you had your vitamin B12 levels tested. B12 deficiency can cause bad neuropathy. I have pernicious anemia and at one time the burning/tingling/numbness was horrible; I currently take weekly shots to keep my B12 levels up. I do still have some neuropathy, but I was told it was probably permanent nerve damage, because the pernicious anemia went undiagnosed/untreated for many years. B12 levels also have a bearing on energy levels/fatigue.
Being hypo can also cause the weight issue. Are you sure your thyroid hormone levels are optimal (not just in range, but best for you)? If you would post your current levels, we could further assess your situation and make further suggestions/comments.
I had my B12 levels checked last month and they are normal.(in the 800 range I think) However, I'm going to take a B12 supplement anyway just to see if it will help in combination with the alpha lipoic acid. I will also take your advice Barb, and make sure I take them 4 hours apart from the Synthroid.
My Thyroid levels were just taken last month. They are:
TSH 3.80 (0.27-4.20)
Free T4 1.2 (0.9-2.1)
He didn't take a free T3, but he will in June when I go back to see him. My last Free T3 was 2.9 taken last year. He says I still won't feel better until my TSH is around 1.0 or so. I asked him if I could be a poor converter, so that is why he is testing my Free T3 this time.
Yes, I know being Hypo can cause a weight issue, but I started gaining all the weight within 2 months of taking Gabapentin, so I think it all has contributed.
Thanks for your advice about taking any supplement within 4 hours of the Synthroid. Maybe then there won't be any issues. Terri
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.